Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 23, 2009, 8:45 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2009, 8:45 PM CDT (01:45 UTC)
- Expired
- Mar 23, 2009, 9:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 8:51 PM CDT | TSTM WND GST 70 | 4 Nw Spencer, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 677 m²/s²
- 0-3 km storm-relative helicity
- 728 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 240145 SVRFSD IAC041-059-240215- /O.NEW.KFSD.SV.W.0020.090324T0145Z-090324T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT MON MAR 23 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLAY COUNTY IN NORTHWEST IOWA SOUTHERN DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 915 PM CDT * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF SPENCER... AND WAS MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FOSTORIA AROUND 855 PM CDT... MILFORD AROUND 900 PM CDT... WEST OKOBOJI...ARNOLDS PARK AROUND 905 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM OUTSIDE WALLS AND WINDOWS. && LAT...LON 4337 9526 4337 9503 4294 9510 4294 9535 TIME...MOT...LOC 0145Z 187DEG 40KT 4314 9521 $$ CHAPMAN
1 follow-up statement
000 WWUS53 KFSD 240157 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 857 PM CDT MON MAR 23 2009 IAC041-059-240215- /O.CON.KFSD.SV.W.0020.000000T0000Z-090324T0215Z/ DICKINSON IA-CLAY IA- 857 PM CDT MON MAR 23 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTHERN CLAY AND SOUTHERN DICKINSON COUNTIES... AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR FOSTORIA...OR 8 MILES NORTH OF SPENCER...MOVING NORTH AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MILFORD AROUND 900 PM CDT... WEST OKOBOJI AND ARNOLDS PARK AROUND 905 PM CDT... DAMAGING WINDS UP TO 81 MPH WERE REPORTED AT THE SPENCER AIRPORT AT 842 PM CDT WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. && LAT...LON 4314 9507 4320 9528 4337 9526 4337 9503 TIME...MOT...LOC 0156Z 187DEG 40KT 4326 9518 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:55 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Mar 23, 3:55 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT MON MAR 23 2009
.DISCUSSION...
NOT MANY CHANGES IN THINKING FROM THIS MORNINGS AFD...WITH RESPECT
TO THE FORECAST THIS EVENING AND TONIGHT. THUNDERSTORMS HAVE
DEVELOPED ALONG AND N OF THE WARM FRONT AND ALONG THE DRY LINE
ACROSS CNTRL AND ERN NEBRASKA THIS AFTERNOON. AS UPPER WAVE LIFTS N
THIS AFTERNOON...THUNDERSTORMS WILL SPREAD INTO THE MO RIVER VALLEY.
STRONG VEERING IN THE LOW LEVELS ALONG THE MO VALLEY SUPPORT THE
POSSIBILITY OF A FEW TORNADOES. HIGHER SEVERE POTENTIAL REMAINS WITH
HAIL AND STRAIGHT LINE WINDS. MAINLY EXPECTING QUARTER SIZED HAIL
OR LESS AND WIND GUSTS AS HIGH AS 70 MPH WITH SOME OF THE STRONGER
STORMS. SEVERE THREAT TO SLOWLY DIMINISH THIS EVENING AS STORMS
CONTINUE NWRD. THREAT RAPIDLY DECREASES N OF I 90 AND EAST OF
HIGHWAY 75. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR FLASH FLOODING
SOUTH OF I90...MAINLY IN SE SD ALONG THE MISSOURI VALLEY. FLASH
FLOODING WILL BE LIKELY SHOULD STORMS TRAIN ACROSS THE SAME AREA.
EXPANDED AND EXTENDED THE WIND ADVISORY THROUGH THIS EVENING. WINDS
HAVE BEEN MARGINAL AT BEST FOR AN ADVISORY TO THIS POINT...BUT
CONCERN IS WITH SYNOPTIC LOW LEVEL COOLING AND PRECIPITATION COOLING
BRINGING STRONG LLJ TO THE SFC THIS EVENING.
TWO MAIN CHANGES TO PREV FCST WAS TO UP THE POPS WITH WRAPAROUND
PRECIP EXCPD FURTHER SE IN CWA TUE AFTN...AND TO UP THE POPS SOME
MORE IN THE EXTD. STG UPR LOW WILL DUMBELL AROUND CWA TUE WITH RAIN
MIXING WITH OR CHGG TO WET SNOW WRN CWA...AND A COUPLE OF INCHES
ARE QUITE PSBL ESP IN HIGHER ELEVATIONS FM WEST OF HURON TO ABV
CHAMBERLAIN TO GREGORY COUNTY. BRISK SLY WINDS ERN CWA WILL
GRADUALLY SHIFT TO STG WNWLY FLOW OF COLDER AIR TO THE WEST OF TROF.
WRAPAROUND -SHRA CHGG TO -SHSN PULLING OFF THE NEWD THRU NRN CWA
TUE NGT WITH STG NWLY FLOW OF COLDER AIR IN THE CWA. WED A NICE
TRANSITION DAY WITH MIXED OUT AND MILDER WLY FLOW. NAM GUID TOO
COLD. THEN MODELS STILL HAVE MAJOR CONTINUITY ISSUES FROM THURSDAY
THRU THE WEEKEND. 12Z RUNS BACK TO THE SE BIAS...BUT NO REASON TO
THINK LATER RUNS WILL NOT GO BACK TO THE NW TRACK WITH TIME...SO
KEPT DECENT POPS IN THE SERN HLF CWA. FIRST OF WAVE OF MIXED PRECIP
SHOULD STILL MOVE ENEWD INTO CWA LATE WED NGT THRU THU NGT...BUT
THEN ITS A QUESTION OF WAITING FOR MAIN UPR LOW TO EJECT NEWD OVER
THE CNTRL PLAINS. EITHER WAY...IT WILL BE ON THE COOL SIDE OF GUID.
&&
.AVIATION...
UPPER LEVEL AND SFC LEVEL LOW PRESSURE CURRENTLY OVER WRN NEBRASKA
TO LIFT INTO NE SD LATE TONIGHT. STRONG SFC GRADIENT WILL PRODUCE
STRONG LOW LEVEL WINDS. WINDS WILL SHIFT FROM THE S THIS
EVENING...TO THE WEST LATE TONIGHT WITH THE PASSAGE OF A COLD FRONT.
WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING FROM THE MISSOURI VALLEY
THIS AFTERNOON INTO SW MINNESOTA BY THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE...PRODUCING STRONG WINDS AND LARGE
HAIL...ESPECIALLY INTO THE MISSOURI VALLEY. OTHERWISE MAINLY IFR TO
VFR ACROSS THE AREA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR IAZ001>003-012>014-
020>022-031-032.
MN...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MNZ072-080-081-089-
090-097-098.
NE...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR NEZ013-014.
SD...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR SDZ062-066-067-
069>071.
&&
LIEBL/RYRHOLMHazardous weather outlook, Mar 23, 11:15 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT MON MAR 23 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1115 AM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EARLY THIS EVENING FOR AREAS SOUTH OF I 90 IN SOUTHEAST SOUTH DAKOTA....EXTREME NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NEBRASKA THIS AFTERNOON...MOVING INTO THE MISSOURI VALLEY BY LATE THIS AFTERNOON. SHOULD STORMS DEVELOP...THEY MAY PRODUCE HAIL UP TO ONE INCH AND 60 MPH WINDS. THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES WITH THESE STORMS. FLOODING... RAINFALL ACROSS THE AREA SUNDAY NIGHT COMBINED WITH EXPECTED RAINFALL THROUGH TUESDAY WILL LEAD TO MINOR FLOODING ACROSS MANY OF THE AREA RIVERS. MINOR FLOODING WILL AFFECT MUCH OF THE BIG SIOUX RIVER BASIN FROM BRUCE DOWN TO NEAR AKRON. ADDITIONAL MINOR FLOODING IS ALSO EXPECTED ACROSS THE JAMES RIVER BASIN FROM HURON TO MITCHELL...AND ALONG THE LITTLE SIOUX NEAR SPENCER. WINTER WEATHER... RAIN MAY MIX WITH AND CHANGE OVER TO SNOW NEAR IN CENTRAL SOUTH DAKOTA AFFECTING PORTIONS OF BRULE AND GREGORY COUNTIES. SNOWFALL IS EXPECTED TO REMAIN AROUND ONE INCH OR LESS. WIND... SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE OVER MUCH OF NORTHWEST IOWA AND PORTIONS OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTRY MIX OF RAIN AND SNOW COULD CHANGE TO A PERIOD OF ACCUMULATING WET SNOW FROM THURSDAY INTO SATURDAY ACROSS PARTS OF SOUTHEAST SOUTH DAKOTA...TO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THE TRACK OF THIS SYSTEM REMAINS UNCERTAIN AT THIS TIME...HOWEVER...THIS SYSTEM CARRIES THE POTENTIAL OF CREATING A SIGNIFICANT AMOUNT OF SNOW ACROSS PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM TODAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 97
In the hours before
Local storm report, Mar 23, 6:34 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL SALIX 42.31N 96.29W
03/23/2009 M0.75 INCH WOODBURY IA TRAINED SPOTTER
0612 PM HAIL 2 W SALIX 42.31N 96.33W
03/23/2009 M0.75 INCH WOODBURY IA TRAINED SPOTTER
THUNDERSTORM WIND GUSTS TO 60 MPH.
&&
MBUSSLocal storm report, Mar 23, 6:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 3 N TEA 43.50N 96.83W
03/23/2009 E70 MPH LINCOLN SD EMERGENCY MNGR
THUNDERSTORMS WINDS UP TO 70 MPH AT 57TH AND TEA ELLIS
ROAD. SOME DEBRIS WAS OBSERVED.
&&
MBUSSLocal storm report, Mar 23, 7:21 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
03/23/2009 MINNEHAHA SD EMERGENCY MNGR
STREET LIGHT BLOWN OUT IN SW SIOUX FALLS.
0707 PM HAIL 4 W SHELDON 43.18N 95.92W
03/23/2009 M0.75 INCH SIOUX IA TRAINED SPOTTER
&&
MBUSSLocal storm report, Mar 23, 7:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 1 NE AKRON 42.84N 96.54W
03/23/2009 E60 MPH PLYMOUTH IA PUBLIC
DAMAGE TO HOUSE...OUTBUILDINGS...GARAGE AND TREE LIMBS OF
VARIOUS SIZES SNAPPED OFF
&&
JSHEEHANLocal storm report, Mar 23, 8:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CHATSWORTH 42.92N 96.51W
03/23/2009 SIOUX IA TRAINED SPOTTER
TREES BLOWN DOWN...CAMPER TURNED OVER...SHINGLES STRIPPED
OFF ROOF
&&
JSHEEHANLocal storm report, Mar 23, 8:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 N CHEROKEE 42.79N 95.55W
03/23/2009 CHEROKEE IA LAW ENFORCEMENT
STRONG THUNDERSTORM WINDS BLEW A SEMI TRUCK OVER 3 MILES
NORTH OF CHEROKEE IOWA.
&&
MBUSSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 9:03 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 30 min |
| Mar 24, 3:25 AM CDT | Wind Advisory | FSD | Plymouth, Woodbury | 21 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.